Posted by MCQ from IP 220.127.116.11 on March 22, 2009 at 12:34:14:
A 32-year-old woman is seen in the outpatient clinic three weeks after receiving a cadaveric renal transplant. She is currently taking prednisolone and ciclosporin. Three days ago her serum urea and electrolytes were normal. She says that she feels well.
Repeat serum urea and electrolytes show:
Serum sodium 139 mmol/L (137-144)
Serum potassium 3.9 mmol/L (3.5-4.9)
Serum urea 11 mmol/L (2.5-7.5)
Serum creatinine 168 µmol/L (60-110)
The renal transplant was HLA matched. The patient was CMV IgG negative; the kidney donor was CMV IgG positive.
Which of the following best accounts for the change in renal function?
(Please select an option)
Acute cellular rejection Correct
Pyelonephritis of the transplanted kidney
This patient has had a sudden deterioration in renal function, three weeks following an uncomplicated renal transplant. Despite this, she is clinically well, with no symptoms.
This lady has acute cellular rejection. Approximately 25% of transplant patients will have at least one episode of rejection mostly between day 7 and 21, and less commonly up to three months post operation. It is often clinically silent, with only a sharp rise in serum creatinine pointing towards the diagnosis. Doppler ultrasound studies may show a sharp deterioration in graft perfusion, and kidney biopsy will show invading lymphocytes penetrating the tubular basement membrane, causing tubilitis. Treatment is with IV bolus of high dose steroids. Long term graft function will be compromised if the rejection episode is not completely reversed.
This lady is CMV seronegative and has receied a graft from a CMV seropositive donor. Although CMV infection would not cause a sudden deterioration in her renal function (as the functioning kidney is CMV+), this lady does have a three to five fold increased risk of developing severe CMV infection while immunosuppressed. Typical manifestations of infection would include interstitial pneumonitis, oesophagitis, peptic ulceration, colitis and retinitis. CMV infection has been associated with increased graft rejection and renal artery stenosis in renal transplant recipients. Because she is well, the early onset of findings and the CMV+ transplant, this option can be discounted.
Ciclosporin is a calcineurin inhibitor which is a potent immunosuppressant and nephrotoxin. Ciclosporin can cause a dose dependent increase in urea and creatinine in the first few weeks of taking, and also long term graft failure. This is probably related to the total amount of ciclosporin taken. There is no evidence in the question to state that the dose has recently been increased, therefore this answer can be discounted.
This lady is well and there is no suggestion of intercurrent disease causing dehydration.
Pyelonephritis of the transplanted kidney is a particular problem in the early immunosuppressed period. Pyelonephritis would present with low grade pyrexia, tender, swollen kidney and deteriorating graft function. This lady is well, with no evidence of infection
This lady has a diagnosis of Henoch Schõnlein Purpura with minimal renal involvement (mild haematuria only). It can present 1-3 days following an infection affecting an IgA-secreting mucous membrane (commonly following pharyngitis, but can occur following infection of the GI tract, bladder or breast). The main presentation is with painless macroscopic haematuria, but in others it can be microscopic haematuria and proteinuria, and less commonly nephrotic syndrome. The rash is due to a cutaneous vasculitis, and the abdominal pain is due to gut vasculitis, which may be severe in some cases, leading to bloody diarrhoea. Arthralgia is a common symptom.
This lady has no protein and 1+ blood on urine dipstick. She therefore has a good prognosis. All patients with hypertension and/or proteinuria should be started on an ACE inhibitor, which may control the BP and proteinuria.
If there was worsening renal function or proteinuria, she should have a renal biopsy, and if this showed changes of a crescentic GN, then an immunosuppression regime similar to that used in renal vasculitis should be started (probably with high dose steroids in the first instance +/- Cyclophosphamide).
In children, Henoch Schõnlein Purpura (HSP) is the most common cause of vasculitis affecting the kidneys. In adults presenting with similar symptoms and signs, the cause is not necessarily HSP, but may be any type of vasculitis
A 34-year-old man was referred to the renal clinic. He has noticed increased swelling of his ankles over the last six weeks. His blood pressure was 170/100 mmHg.
Initial investigations by his general practitioner showed:
Serum sodium 140 mmol/L (137-144)
Serum potassium 5.0 mmol/L (3.5-4.9)
Serum urea 12 mmol/L (2.5-7.5)
Serum creatinine 128 µmol/L (60-110)
Albumin 26 g/L (37-49)
Urine dipstick Protein ++++ Blood +
24-hour urine protein: 9 g/24hr (NR <0.2 g/24hr)
Prednisolone 60mg daily was commenced in clinic. Six weeks later, a 24-hour urine collection was repeated.
24-hour urine protein: 0.8 g/24hr (NR <0.2g/24hr)
Which of the following would most likely be seen on renal biopsy?
(Please select an option)
Antiglomerular basement membrane disease
Minimal change glomerulonephritis Correct
This gentleman has a nephrotic syndrome with impairment of his renal function, which improves markedly with oral prednisolone.
Antiglomerular basement membrane disease, or Goodpastures, causes an aggressive type of renal failure, which requires treatment with plasma exchange and cyclophosphamide. It would not improve with oral prednisolone alone.
IgA glomerulonephritis is an uncommon cause of nephrotic syndrome. High dose prednisolone can be used in patients with nephrotic range proteinuria in IgA nephropathy, but the improvements seen in the question would not occur.
In patients with membranous glomerulonephritis, there is no clear agreement about the most relevant treatment. Treatment with high dose prednisolone (125mg/alternate days) can be given, but outcome is probably not affected. This patient would be at high risk of developing chronic renal failure (male, heavy proteinuria, renal impairment) and therefore probably would not respond to the prednisolone as in this question.
Mesangiocapillary glomerulonephritis is treated with antiplatelet drugs, anticoagulants, corticosteroids and alkylating agents. Steroids are given for a prolonged period of time, and may have some benefit in some patients.
The correct answer is minimal change glomerulonephritis. This is extremely steroid sensitive, with 80% of adult patients achieving remission within 16 weeks with prednisolone 60mg per day
Post a Followup